Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 7, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at May 8, 2020, 9:41 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at May 8, 2020, 10:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2020, 9:41 AM CDT (14:41 UTC)
- In effect from
- May 8, 2020, 10:00 AM CDT
- Expired
- May 8, 2020, 4:37 PM CDT
- In force
- 7 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WWUS74 KHUN 081441 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 941 AM CDT Fri May 8 2020 TNZ076-096-097-090000- /O.NEW.KHUN.WI.Y.0007.200508T1500Z-200509T0000Z/ /O.CON.KHUN.FZ.A.0002.200509T0600Z-200509T1300Z/ Moore-Lincoln-Franklin TN- Including the cities of Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 941 AM CDT Fri May 8 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, southwest winds 15 to 25 mph with gusts up to 35 mph expected. For the Freeze Watch, sub- freezing temperatures as low as 32 possible. * WHERE...Moore, Lincoln and Franklin Counties. * WHEN...For the Wind Advisory, until 7 PM CDT this evening. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ALZ001>010-016-090000- /O.NEW.KHUN.WI.Y.0007.200508T1500Z-200509T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, and Cullman 941 AM CDT Fri May 8 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...Portions of north central, northeast and northwest Alabama. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
059 WWUS74 KHUN 081857 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 157 PM CDT Fri May 8 2020 TNZ076-096-097-090000- /O.UPG.KHUN.FZ.A.0002.200509T0600Z-200509T1300Z/ /O.NEW.KHUN.FR.Y.0004.200509T0600Z-200509T1300Z/ /O.CON.KHUN.WI.Y.0007.000000T0000Z-200509T0000Z/ Moore-Lincoln-Franklin TN- Including the cities of Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 157 PM CDT Fri May 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Wind Advisory, northwest winds 15 to 25 mph could briefly gust to 35 mph late this afternoon, mainly in the higher elevations. * WHERE...Moore, Lincoln and Franklin Counties. * WHEN...For the Frost Advisory, from 1 AM to 8 AM CDT Saturday. For the Wind Advisory, until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ ALZ001>010-016-090000- /O.CON.KHUN.WI.Y.0007.000000T0000Z-200509T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, and Cullman 157 PM CDT Fri May 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Winds becoming northwest at 15 to 25 mph briefly gusting to 35 mph late this afternoon, mainly in the higher elevations. * WHERE...Portions of north central, northeast and northwest Alabama. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
422 WWUS74 KHUN 082137 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 437 PM CDT Fri May 8 2020 TNZ076-096-097-082245- /O.CAN.KHUN.WI.Y.0007.000000T0000Z-200509T0000Z/ /O.CON.KHUN.FR.Y.0004.200509T0600Z-200509T1300Z/ Moore-Lincoln-Franklin TN- Including the cities of Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 437 PM CDT Fri May 8 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Moore, Franklin TN and Lincoln Counties. * WHEN...From 1 AM to 8 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ALZ001>010-016-082245- /O.CAN.KHUN.WI.Y.0007.000000T0000Z-200509T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, and Cullman 437 PM CDT Fri May 8 2020 ...WIND ADVISORY IS CANCELLED... Winds gusts will no longer reach advisory criteria, however there could still be gusts up to 20 to 30 mph. $$ JMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at May 8, 9:29 AM CDT, 12 minutes earlier.
Area forecast discussion, May 8, 9:29 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
929 AM CDT Fri May 8 2020
.NEAR TERM...(Rest of Today)
Issued at 929 AM CDT Fri May 8 2020
UPDATE...
A wake low is developing in central and northern MS behind the
precipitation area. Gusts over 40kt have been reported near the MS
River at KGLH which has experienced a ~5mb pressure fall in the past
1-2 hours. Will monitor downstream trends in northern MS into
northwest AL and may consider a Wind Advisory.
Previous Discussion...
The northern extent of a large MCS through the deep South was
producing moderate rain and embedded thunderstorms across northwest
and north central AL, now spreading east of the I-65 corridor in
southern TN and northeast AL. There are several CG lightning strikes
along with the intercloud lightning. Have already updated to include
the earlier threat of thunderstorms. This complex will shift east
rather quickly, and may be over by midday for most areas. The cold
front now in southeast MO and southern IL/IN will arrive late this
afternoon bringing additional showers. The northwest winds will
become gusty at times through this evening.
.SHORT TERM...(Tonight through Saturday Night)
Issued at 400 AM CDT Fri May 8 2020
A drier, cooler continental air mass will filter into the region
tonight with dew point temperatures falling perhaps into the upper
20s across parts of the area. Winds may maintain speeds around 5 kts
for much of the night, which could prevent widespread frost,
presenting perhaps the main caveat to any frost development
overnight. Nevertheless, dew point depressions and wind speeds may be
low enough to allow for some frost, especially in any sheltered
locations. The main impact for tonight however is that air
temperatures may reach freezing, especially in our northernmost
locations in southern Middle Tennessee. This has prompted the
issuance of a Freeze Watch for Lincoln, Moore and Franklin Counties
late tonight into Saturday morning. The broad suite of guidance
indicated temperatures generally in the low 30s, with averages
generally around 32 to 34 degrees for much of these
counties...sufficient for a Freeze Watch. Given lingering
uncertainty in temperature values, confidence was not high enough to
issue a Freeze Warning at this time.
The continental high pressure system will shift across the region on
Saturday, maintaining dry and seasonably cool weather for Saturday.
As the high shifts to our NE late Saturday night, another cool night
will be in store for the region under a clear sky and light winds.
More frost and perhaps even another freeze could be possible,
especially in NE locations on Sunday morning.
.LONG TERM...(Sunday through Thursday)
Issued at 400 AM CDT Fri May 8 2020
A broad upper-trough will continue to promote an unseasonably cold
and dry air mass in place during the early part of next week. This
will result in temperatures running 10-15 degrees below normal in
many spots Monday and Tuesday. Highs during this period will peak in
the upper 60s to lower 70s, with lows in the lower 40s. The northerly
winds that will reinforce this cool air mass will gradually veer to
the south by Wednesday as the aforementioned through shifts off the
northeast and a subtropical ridge over Florida amplifies across the
Deep South. As a result, expect some decent air mass modification as
a warm, moist air mass advects in from the southeast. A warming
trend is expected by Wednesday as highs return to the upper 70s to
around 80 degrees. This will be even more pronounced on Thursday and
Friday as low to mid 80s will be common. The forecast looks to remain
dry (save for an isolated shower or storm) late this week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 645 AM CDT Fri May 8 2020
A swath of SHRA with embedded TSRA is moving across the mid-Miss
Valley attm, towards northern AL and the KMSL/KHSV TAF sites. SHRA
will likely begin impacting KMSL arnd 12Z and KHSV by about 13Z.
Ground and satellite observations indicate TSRA activity which may
impact TAF sites around 14-17Z. CIG heights may be predominant VFR
based on regional obs to the west, and TAF forecasts were thus
hedged higher than MOS guidance. SE winds currently will gradually
veer from the S and then shift NWRLY after ~21Z with gustiness
expected. MVFR cigs may occur on the back end of the area of clouds,
mainly after SHRA have ended after 17-19Z, but VFR CIGs expected to
return later by ~03Z.
&&
.CLIMATE...
Issued at 530 AM CDT Fri May 8 2020
An usually cold air mass for early May will settle into the region
this weekend, bringing temperatures near freezing tonight and
possibly again Saturday night for some locations. Temperatures are
likely to approach or break record lows at some locations. Here are a
few select forecast low temperatures for Saturday and Sunday
mornings along with the record record temperatures for those dates
(May 9th and 10th).
Location........Saturday Forecast...Record Low (Year)
Huntsville.............37...............38 (1923)
Muscle Shoals..........37...............38 (1917)
Cullman (Abbey)........37...............33 (1917)
Fayetteville...........33...............35 (1960)
Scottsboro.............36...............35 (1917)
Valley Head............35...............31 (1923)
Location........Sunday Forecast......Record Low (Year)
Huntsville.............37...............36 (1923)
Muscle Shoals..........38...............35 (1906)
Cullman (Abbey)........36...............33 (1923)
Fayetteville...........35...............34 (1980)
Scottsboro.............36...............32 (1906)
Valley Head............35...............31 (1966)
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...Freeze Watch from late tonight through Saturday morning for TNZ076-
096-097.
&&
NEAR TERM...17
SHORT TERM...KDW
LONG TERM...AMP.24
AVIATION...KDW
CLIMATE...KDW
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, May 8, 5:02 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 502 AM CDT Fri May 8 2020 ALZ001>010-016-TNZ076-096-097-091015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 502 AM CDT Fri May 8 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... An area of showers with embedded isolated thunderstorms will cross the Tennessee Valley today. Gusty winds may accompany any stronger thunderstorm activity, but severe weather is not anticipated. A cold air mass will move into the region tonight, with freezing temperatures possible mainly in southern Middle Tennessee. A Freeze Watch has been issued for Lincoln, Moore and Franklin Counties in Tennessee for tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... No hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. KDW
In the hours before
Local storm report, May 8, 9:03 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
903 AM CDT FRI MAY 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TORNADO 3 S WINCHESTER 35.14N 86.11W
05/04/2020 FRANKLIN TN NWS STORM SURVEY
AN EF-0 TORNADO WITH PEAK WIND OF 75 MPH,
PATH LENGTH OF 1.05 MILES, AND PATH WIDTH OF
100 YARDS.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:37 AM CDT | Freeze Watch | HUN | Franklin, Lincoln, Moore | 10 hr |
| May 8, 1:57 PM CDT | Frost Advisory | HUN | Franklin, Lincoln, Moore | 18 hr |
Nearby
Wind Advisories in Alabama, 2020Wind Advisories in Tennessee, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.